Texas, 2003

Lightning Strike in Texas, February 20, 2003

February 20, 2003 · NWS MAF · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 20, 12:19 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Feb 20, 12:19 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1219 PM CST THU FEB 20 2003

RAIN AND THUNDERSTORMS CURRENTLY MOVING THROUGH THE BIG BEND AREA
SHOULD PERSIST FOR MOST OF THE AFTERNOON.  OTHER THAN THAT AREA OF
RAIN AND LIGHT RAIN IN THE GUADALUPES...CWA HAS BECOME FAIRLY VOID
OF PRECIPITATION.  EXPECT PRECIPITATION TO PICK UP AGAIN TONIGHT AS
THE SHORTWAVE CURRENTLY SOUTHWEST OF PHX MAKES ITS WAY TOWARD THE
REGION.  FOR NOW WILL LOWER POPS AND HIGHS ACCORDING TO LOCAL TRENDS
FOR THIS AFTERNOON.

.MAF...
TX...NONE.
NM...NONE.

SN
Hazardous weather outlook, Feb 20, 7:38 AM CST, 6 hours 22 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-202130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 AM CST THU FEB 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED NON-SEVERE THUNDERSTORMS WILL PRODUCE OCCASIONAL
LIGHTNING THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Brewster

When
February 20, 2:00 PM CST to 2:20 PM CST
Where
Brewster County, 7 mi SW of Panther Junction
Deaths
1 direct, 0 indirect
Reported by
PARK/FOREST SERVICE
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

A thunderstorm which moved across the Chisos Basin of the Texas Big Bend resulted in a lightning fatality. A man who was hiking in the Chisos Mountains died when he was struck by lightning. The man was reported missing by his wife two days later, and National Park rangers located his body within a few hours of the report. An autopsy confirmed a lightning strike was the cause of death. The time of the event is estimated based on archived satellite and lightning data.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Brewster2003-02-2054MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341358.